Alert archive / New Mexico / Red Flag Warnings in 2012

Red Flag Warning 17, NWS Albuquerque, NM

March 17, 2012Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 17, 2012, 6:57 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 18, 2012, 11:00 AM MDT. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 6:57 AM MDT (12:57 UTC)
In effect from
Mar 18, 2012, 11:00 AM MDT
Expired
Mar 18, 2012, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:44 PM MDTNON-TSTM WND GST 686 Ne Las Vegas, NMKLVS ASOS.
Mar 18, 1:53 PM MDTHIGH SUST WINDS 486 Ne Las Vegas, NMKLVS ASOS.
Mar 18, 3:30 PM MDTNON-TSTM WND GST 602 S Roy, NM
Mar 18, 8:09 PM MDTNON-TSTM WND GST 712 Ene Clayton, NMKCAO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WWUS85 KABQ 171257
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 AM MDT SAT MAR 17 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FOR ALL AREAS
BELOW SIGNIFICANT SNOW PACK DUE TO LOW HUMIDITIES AND STRONG
WINDS...

...RED FLAG WARNING IN EFFECT SUNDAY FROM 11 AM TO 8 PM MDT FOR
THE EASTERN PLAINS DUE TO LOW HUMIDITIES AND STRONG WINDS...

.CRITICAL TO EXTREME FIRE WEATHER GROWTH CONDITIONS WILL OCCUR
TODAY FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO BELOW
SIGNIFICANT SNOW PACK. VERY LOW HUMIDITY...WELL ABOVE NORMAL
TEMPERATURES... AN UNSTABLE ATMOSPHERE AND GUSTY WINDS WILL
PREVAIL ACROSS THE AREA ON SATURDAY. CRITICAL CONDITIONS WILL
RETURN TO THE EASTERN PLAINS ON SUNDAY. STRONGER WINDS ARE
EXPECTED AREA WIDE SUNDAY ALTHOUGH TEMPERATURES WILL COOL SOME AND
HUMIDITIES WILL RISE.

NMZ104-108-172130-
/O.UPG.KABQ.FW.A.0016.120318T1700Z-120319T0200Z/
/O.NEW.KABQ.FW.W.0017.120318T1700Z-120319T0200Z/
/O.CON.KABQ.FW.W.0016.120317T1800Z-120318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
657 AM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. 

* AREA AND TIMING...THE EASTERN PLAINS WILL HAVE CRITICAL TO
  EXTREME CONDITIONS DEVELOP BY MIDDAY TODAY AND BECOME WIDESPREAD
  BY MID AFTERNOON...THEN DIMINISH AFTER SUNSET. EXTREME
  CONDITIONS FROM AROUND SANTA ROSA TO CONCHAS...ROY AND CLAYTON.
  ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS IS EXPECTED BY
  LATE MORNING SUNDAY THROUGH THE EARLY EVENING. 

* 20 FOOT WINDS...SOUTHWEST 20 TO 35 MPH WITH GUSTS OF 45 TO 50
  MPH TODAY AND 25 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH SUNDAY.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 TO 8 PERCENT 
  TODAY AND 10 TO 15 PERCENT SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THESE RED FLAG WARNINGS.

&&

$$

NMZ102-172130-
/O.EXA.KABQ.FW.W.0016.120317T1800Z-120318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
657 AM MDT SAT MAR 17 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AREA AND TIMING...THE NORTH CENTRAL MOUNTAINS BELOW SIGNIFICANT
  SNOW PACK WILL HAVE CRITICAL CONDITIONS DEVELOP AROUND MIDDAY
  TODAY AND BECOME WIDESPREAD BY MID AFTERNOON...THEN DIMINISH
  AFTER SUNSET.

* 20 FOOT WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS BETWEEN 40 AND
  45 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 8 TO 15 PERCENT.
  LOWEST READINGS AROUND SANTA FE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ101-103-105>107-109-172130-
/O.CON.KABQ.FW.W.0016.120317T1800Z-120318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
657 AM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

* AREA AND TIMING...MOST OF WESTERN AND CENTRAL NEW MEXICO BELOW
  SIGNIFICANT SNOW PACK. CRITICAL CONDITIONS WILL DEVELOP AROUND
  MIDDAY TODAY AND BECOME WIDESPREAD BY MID AFTERNOON...THEN
  DIMINISH AFTER SUNSET. AN AREA OF EXTREME FIRE WEATHER
  CONDITIONS LATER THIS AFTERNOON ACROSS EASTERN PORTIONS OF THE
  NORTHEAST HIGHLANDS. 

* 20 FOOT WINDS...SOUTHWEST 20 TO 35 MPH WITH GUSTS BETWEEN 40 
  AND 50 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 6 TO 15 PERCENT. 
  LOWEST READINGS IN THE MIDDLE RIO GRANDE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

40
3 follow-up statements
647 
WWUS85 KABQ 172037
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FOR ALL
AREAS BELOW SIGNIFICANT SNOW PACK DUE TO LOW HUMIDITIES AND STRONG
WINDS...

...RED FLAG WARNING IN EFFECT SUNDAY FROM 11 AM TO 8 PM MDT FOR
THE EASTERN PLAINS DUE TO LOW HUMIDITIES AND STRONG WINDS...

.CRITICAL TO EXTREME FIRE WEATHER GROWTH CONDITIONS WILL PERSIST
INTO THIS EVENING FOR MUCH OF NORTHERN AND CENTRAL NEW MEXICO
BELOW SIGNIFICANT SNOW PACK. VERY LOW HUMIDITY...WELL ABOVE NORMAL
TEMPERATURES AND GUSTY WINDS AREA WIDE SATURDAY WILL BE MAINLY
CONFINED TO THE EASTERN PLAINS SUNDAY. STRONGER WINDS ARE EXPECTED
AREA WIDE SUNDAY BUT TEMPERATURES WILL COOL AND HUMIDITIES RISE IN
WESTERN NEW MEXICO.

NMZ104-108-180400-
/O.CON.KABQ.FW.W.0016.000000T0000Z-120318T0300Z/
/O.CON.KABQ.FW.W.0017.120318T1700Z-120319T0200Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
237 PM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
AND BE IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY.

* AREA AND TIMING...THE EASTERN PLAINS WILL HAVE CRITICAL TO
  EXTREME CONDITIONS GRADUALLY DIMINISH AFTER SUNSET. EXTREME
  CONDITIONS ARE POSSIBLE FROM AROUND SANTA ROSA TO CONCHAS...ROY
  AND CLAYTON. ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS
  IS EXPECTED FROM LATE MORNING SUNDAY THROUGH SUNDAY EVENING.

* 20 FOOT WINDS...SOUTHWEST 20 TO 35 MPH WITH GUSTS OF 45 TO 50
  MPH TODAY AND 30 TO 40 MPH WITH GUSTS OF 60 TO 65 MPH SUNDAY.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 5 TO 8 PERCENT TODAY
  AND 8 TO 15 PERCENT SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THESE RED FLAG WARNINGS.

&&

$$

NMZ101>103-105>107-109-180300-
/O.CON.KABQ.FW.W.0016.000000T0000Z-120318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
237 PM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AREA AND TIMING...MOST OF WESTERN AND CENTRAL NEW MEXICO BELOW
  SIGNIFICANT SNOW PACK. CRITICAL CONDITIONS WILL DIMINISH AFTER
  SUNSET. AN AREA OF EXTREME FIRE WEATHER CONDITIONS IS POSSIBLE
  SATURDAY AFTERNOON ACROSS EASTERN PORTIONS OF THE NORTHEAST
  HIGHLANDS.

* 20 FOOT WINDS...SOUTHWEST 20 TO 35 MPH WITH GUSTS BETWEEN 40 
  AND 50 MPH.

* RELATIVE HUMIDITY...MINIMUM VALUES BETWEEN 6 TO 15 PERCENT WITH
  THE LOWEST READINGS IN THE MID RIO GRANDE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
058 
WWUS85 KABQ 180258
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 PM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT SUNDAY FROM 11 AM TO 8 PM
MDT FOR THE EASTERN PLAINS DUE TO LOW HUMIDITIES AND STRONG
WINDS...

.VERY LOW HUMIDITY...ABOVE NORMAL TEMPERATURES AND STRONG AND GUSTY
SOUTHWEST WINDS SUNDAY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
OVER THE EASTERN PLAINS. STRONG WINDS ARE EXPECTED OVER WESTERN
AND CENTRAL NEW MEXICO SUNDAY BUT TEMPERATURES ARE EXPECTED TO BE
COOLER WITH RISING HUMIDITIES DUE TO INCREASING CHANCES FOR
PRECIPITATION.

NMZ104-108-181400-
/O.EXP.KABQ.FW.W.0016.000000T0000Z-120318T0300Z/
/O.CON.KABQ.FW.W.0017.120318T1700Z-120319T0200Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
858 PM MDT SAT MAR 17 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY. 

* AREA AND TIMING...CRITICAL CONDITIONS WILL DEVELOP OVER THE
  EASTERN PLAINS LATE SUNDAY MORNING AND CONTINUE THROUGH THE
  AFTERNOON BEFORE DIMINISHING SUNDAY EVENING. 

* 20 FOOT WINDS...SOUTHWEST 25 TO 40 MPH WITH GUSTS TO 55 MPH.

* RELATIVE HUMIDITY...7 TO 13 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ101>103-105>107-109-180400-
/O.EXP.KABQ.FW.W.0016.000000T0000Z-120318T0300Z/
NEW MEXICO FIRE WEATHER ZONE 101
NORTHWEST PLATEAU/FARMINGTON BLM/ABZ-
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 105
NORTHWEST HIGHLANDS/WESTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 109
WEST CENTRAL HIGHLANDS/SOUTHWEST CIBOLA NF AND SOCORRO BLM/ABQ-
GLZ-
858 PM MDT SAT MAR 17 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

ALTHOUGH THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE...LOCALIZED CRITICAL CONDITIONS WILL BE POSSIBLE FOR THE
REST OF THE EVENING AS TEMPERATURES REMAIN MILD AND WINDS START TO
STRENGTHEN IN ADVANCE OF A STORM SYSTEM. 

$$
119 
WWUS85 KABQ 181232
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
632 AM MDT SUN MAR 18 2012

...RED FLAG WARNING REMAINS IN EFFECT TODAY FROM 11 AM TO 8 PM
MDT FOR THE EASTERN PLAINS AND NORTHEAST HIGHLANDS DUE TO LOW
HUMIDITIES AND STRONG WINDS...

.VERY LOW HUMIDITY...ABOVE NORMAL TEMPERATURES AND STRONG...GUSTY
SOUTHWEST WINDS TODAY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
OVER THE NORTHEAST HIGHLANDS AND PLAINS...AND EAST CENTRAL PLAINS.
STRONG WINDS ARE EXPECTED OVER WESTERN AND CENTRAL NEW MEXICO TODAY
BUT TEMPERATURES ARE EXPECTED TO BE COOLER WITH RISING HUMIDITIES
AND INCREASING CHANCES FOR PRECIPITATION.

NMZ103-190200-
/O.EXA.KABQ.FW.W.0017.120318T1700Z-120319T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
632 AM MDT SUN MAR 18 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR THE EASTERN PORTION OF THE NORTHEAST HIGHLANDS...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR THE EASTERN PORTION OF THE NORTHEAST HIGHLANDS.

* AREA AND TIMING...CRITICAL CONDITIONS WILL DEVELOP OVER THE
  NORTHEAST HIGHLANDS LATE THIS MORNING AND CONTINUE THROUGH THE
  AFTERNOON BEFORE DIMINISHING THIS EVENING. FAVORED AREA IS 
  ALONG AND EAST OF INTERSTATE 25. 

* 20 FOOT WINDS...SOUTHWEST 25 TO 40 MPH WITH GUSTS OF 50 TO 55
  MPH.

* RELATIVE HUMIDITY...12 TO 17 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ104-108-190200-
/O.CON.KABQ.FW.W.0017.120318T1700Z-120319T0200Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
632 AM MDT SUN MAR 18 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING. 

* AREA AND TIMING...CRITICAL CONDITIONS WILL DEVELOP OVER THE
  NORTHEAST AND EAST CENTRAL PLAINS LATE THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING THIS EVENING.

* 20 FOOT WINDS...SOUTHWEST 25 TO 40 MPH WITH GUSTS TO 55 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:27 AM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 17, 3:27 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 AM MDT SAT MAR 17 2012

.DISCUSSION...
WIND AND WINTER TO MAKE A RETURN TO THE LAND OF ENCHANTMENT THIS
WEEKEND...AND CONTINUE INTO EARLY NEXT WEEK.

CURRENTLY...GULF MOISTURE HAS SLOSHED BACK INTO THE SOUTHEAST ZONES
THIS MORNING...RESULTING IN LOW CLOUDINESS ONCE AGAIN. THIS MOISTURE
SHOULD QUICKLY MIX OUT TODAY AS TEMPS SOAR TO NEAR RECORD HIGHS FOR
THE FOURTH DAY IN A ROW FOR SOME LOCALES. STRONG MIXING SHOULD ALLOW
FOR SOME OF THE 30-40KT MOMENTUM AT 700 MB TO MAKE IT DOWN TO THE
SURFACE. AIDING THE STRONG WIND POTENTIAL WILL BE AN INCREASING
SURFACE GRADIENT. WILL KEEP WIND ADVISORY GOING FOR TODAY...THOUGH
OVERALL...LOOKS FAIRLY MARGINAL...ESPECIALLY WHEN COMPARED TO THE
FOLLOWING DAY.

SUNDAY WILL BE THE MOST COMPLICATED DAY OF THE BUNCH...THOUGH THE
ACTIVE WEATHER WILL CONTINUE INTO MONDAY. AS THE UPPER LEVEL TROUGH
MOVES INTO THE GREAT BASIN ON SUNDAY...MID LEVEL WINDS INCREASE TO
NEAR 50KT BY EARLY SUNDAY MORNING. THUS...AS SOON AS DAYTIME MIXING
COMMENCES...SHOULD SEE STRONG WINDS GET STARTED EARLY.  PREVIOUS
SHIFT ISSUED A HIGH WIND WATCH FOR A LARGE PORTION OF THE AREA. WILL
LEAVE HIGH WIND WATCH LARGELY INTACT...THOUGH SUSPECT SOME OF THIS
AREA WILL BE CONVERTED TO WIND ADVISORIES DURING LATER SHIFTS.  BEST
BET FOR HIGH WINDS SHOULD BE ROUGHLY FROM THE SW AND SC MTNS...N/NE
TO THE SANDIAS...TO NEAR KLVS AND KRTN. THE MESSY AND COMPLICATED
PORTION OF THIS FORECAST ARISES AS PRECIPITATION MOVES INTO THE
WESTERN ZONES SUNDAY AFTERNOON WITH STRONG FGEN FORCING. FORECAST
SOUNDINGS ACROSS THE WEST SUGGEST THAT NOT ONLY WILL MAX TEMPS OCCUR
DURING THE LATE MORNING...BUT WILL BE NEAR OR BELOW FREEZING BY MID
TO LATE AFTERNOON. THUS HAVE OPTED TO BACK UP THE END TIME OF THE
HIGH WIND WATCH ACROSS THE WEST FROM 22Z TO 20Z ON SUNDAY...THEN
BEGIN A WINTER STORM WATCH AT 20Z SUNDAY AND RUN IT THROUGH 06Z
TUESDAY. SNOW IS DEFINITELY GOING TO BE TRICKY. IT MAY BE HARD TO
STICK INITIALLY DUE TO WARM ANTECEDENT CONDITIONS...THOUGH IF IT
COMES DOWN FAST AND FURIOUS...THAT MAY NOT MATTER...ESPECIALLY TO
SECONDARY ROADS. STILL LOOKS LIKE THERE WILL BE SOME DECENT
INSTABILITY DUE TO THE ABNORMALLY COLD TEMPS ALOFT FOR THIS TIME OF
YEAR. THUS...ISOLATED THUNDER REMAINS A POSSIBILITY...AND THEREFORE
LOCALLY ENHANCED SNOW RATES ARE ALSO POSSIBLE. GREATEST
ACCUMULATIONS SHOULD OCCUR BETWEEN 20Z SUN AND 06Z MON.
HOWEVER...SHOWER ACTIVITY WILL CONTINUE INTO MONDAY. INSTABILITY
WILL ALSO RETURN...THUS ISOLATED THUNDER AND LOCALLY HIGHER SNOWFALL
RATES REMAIN POSSIBLE ON MONDAY. LOCALLY SIGNIFICANT ACCUMULATIONS
MAY STILL OCCUR MONDAY.

THE UPPER LEVEL SYSTEM MAY CLOSE OFF MONDAY NIGHT OVER EAST CENTRAL
NM BEFORE EXITING ON TUESDAY. SOME WRAP AROUND PRECIPITATION IS
POSSIBLE FOR THE EASTERN PLAINS ON TUESDAY.

IN ADDITION TO THE WIND AND SNOW...IT SHOULD ALSO BE REITERATED THAT
MUCH COLDER TEMPS WILL RETURN TO THE STATE.  MONDAYS HIGH
TEMPERATURES WILL BE 10 TO 25 DEGREES BELOW NORMAL...A SHARP
CONTRAST FROM TODAYS TEMPS WHICH WILL BE 10 TO 20 DEGREES ABOVE
NORMAL. A SLOW WARMING TREND WILL RETURN LATE NEXT WEEK AFTER THE
STORM SYSTEM PASSES.

34

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS MOST OF OUR AREA THROUGH 12Z
SUNDAY. EXCEPTIONS WILL BE THE LOWER PECOS RIVER VALLEY INCLUDING
ROSWELL AND MUCH OF ROOSEVELT AND CURRY COUNTIES INTO QUAY COUNTY.
THESE AREAS WILL HAVE IFR TO LIFR CONDITIONS DUE TO CIGS AND VSBYS
THROUGH ABOUT 16Z. CLOSE CALL FOR TUCUMCARI BUT WILL KEEP THEM VFR.
LOCAL MVFR CONDITIONS POSSIBLE OVER FAR WEST AND NORTHWEST HIGH
TERRAIN TOWARD DAYBREAK SUNDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
RED FLAG WARNING THIS AFTERNOON AND EVENING FOR ALL AREAS BELOW
SIGNIFICANT SNOWPACK DUE TO VERY LOW HUMIDITIES AND STRONG WINDS.

RED FLAG WARNING LATE SUNDAY MORNING THROUGH EARLY EVENING FOR THE
EASTERN PLAINS DUE TO LOW HUMIDITIES AND STRONG WINDS.

TODAY WILL BE A CRITICAL TO EXTREME FIRE WEATHER DAY FOR ALL AREAS
BELOW THE SIGNIFICANT SNOWPACK. DEEP MIXING WILL CREATE SOUTH TO
SOUTHWEST WINDS ABOVE 20 MPH AND WILL COMBINE WITH EXTREMELY LOW
DEWPOINTS AND RH VALUES...AND TEMPERATURES UP TO 20 DEGREES ABOVE
SEASONAL AVERAGES. AN UNSTABLE ATMOSPHERE WILL ALSO BE PRESENT
RESULTING IN HAINES VALUES OF 5 OR 6 NEARLY EVERYWHERE. AN AREA OF
EXTREME FIRE DANGER WILL EXIST LATE THIS AFTERNOON FROM ROUGHLY
CLINES CORNERS TO FAR NORTHEAST NEW MEXICO.

THIS COMBINATION OF CRITICAL FIRE WEATHER CONDITIONS TODAY IS A
RESULT OF A DEEP TROUGH ALOFT DIVING SOUTH THROUGH CALIFORNIA AND
THE GREAT BASIN. THE TOUGH WILL CRASH INTO NORTHWEST NEW MEXICO
STARTING SUNDAY BUT GENERATE VERY STRONG WINDS...SURFACE AND
ALOFT...FOR NEARLY ALL AREAS SUNDAY AHEAD OF THE TROUGH. ANOTHER DAY
OF CRITICAL FIRE WEATHER CONDITIONS WILL TAKE PLACE IN THE EASTERN
NEW MEXICO PLAINS STARTING LATE MORNING SUNDAY. COLDER AIR AND
CHANCES FOR RAIN AND SNOW WILL DEVELOP OVER THE WESTERN THIRD OF OUR
AREA SUNDAY AFTERNOON...THEN SPREAD EAST TO CENTRAL NEW MEXICO
SUNDAY NIGHT. RH VALUES WILL BE HIGH ENOUGH OVER WESTERN AND CENTRAL
AREAS TO PRECLUDE CRITICAL FIRE WEATHER CONDITIONS.

THE NORTHERN AND WESTERN NEW MEXICO MOUNTAINS WILL SEE A RETURN TO
WINTER FOR SUNDAY NIGHT INTO MONDAY AS COLD AIR AND SNOW SHOWERS
PREVAIL. THE REST OF OUR AREA WILL EXPERIENCE TEMPERATURES 10 TO 25
DEGREES BELOW SEASONAL NORMALS BY MONDAY AS THE TROUGH ALOFT BOTTOMS
OUT OVER NEW MEXICO AND COLORADO. WINDS WILL REMAIN BRISK MONDAY
ACROSS THE SOUTH AND EAST PARTS OF THE REGION.

THE WINTER-LIKE TROUGH DEPARTS TUESDAY BUT LEAVES BEHIND ONE MORE
COOLER-THAN-NORMAL DAY BEFORE A WARMING AND DRYING TREND STARTS
WEDNESDAY AND CONTINUES INTO NEXT WEEKEND.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  39  50  27 /   0  10  70  50
DULCE...........................  66  33  52  22 /   0  10  80  60
CUBA............................  66  34  51  21 /   0   0  60  60
GALLUP..........................  66  37  45  21 /   0  20  90  70
EL MORRO........................  62  32  44  18 /   0   5  80  80
GRANTS..........................  68  37  51  22 /   0   5  60  60
QUEMADO.........................  67  36  46  23 /   0   5  70  80
GLENWOOD........................  72  34  50  23 /   0   5  60  50
CHAMA...........................  60  27  46  19 /   0   5  90  80
LOS ALAMOS......................  63  38  52  30 /   0   0  30  60
PECOS...........................  64  35  53  25 /   0   0  10  30
CERRO/QUESTA....................  64  31  54  23 /   0   0  40  60
RED RIVER.......................  55  33  46  20 /   0   0  50  60
ANGEL FIRE......................  57  32  49  22 /   0   0  30  60
TAOS............................  65  32  56  26 /   0   0  30  50
MORA............................  64  38  54  26 /   0   0  10  30
ESPANOLA........................  71  36  60  26 /   0   0  20  40
SANTA FE........................  66  39  56  28 /   0   0  20  40
SANTA FE AIRPORT................  69  37  59  27 /   0   0  20  40
ALBUQUERQUE FOOTHILLS...........  71  44  61  33 /   0   0  20  40
ALBUQUERQUE HEIGHTS.............  72  46  63  34 /   0   0  20  40
ALBUQUERQUE VALLEY..............  74  43  64  31 /   0   0  20  40
ALBUQUERQUE WEST MESA...........  73  45  63  33 /   0   0  20  40
LOS LUNAS.......................  74  41  63  30 /   0   0  20  40
RIO RANCHO......................  72  45  61  34 /   0   0  20  40
SOCORRO.........................  78  45  63  33 /   0   0  20  40
SANDIA PARK/CEDAR CREST.........  68  40  58  29 /   0   0  30  60
TIJERAS.........................  70  42  60  31 /   0   0  30  50
MORIARTY/ESTANCIA...............  70  40  57  29 /   0   0  10  30
CLINES CORNERS..................  68  40  58  25 /   0   0   5  30
GRAN QUIVIRA....................  70  42  59  29 /   0   0  10  40
CARRIZOZO.......................  73  41  62  30 /   0   0   5  30
RUIDOSO.........................  65  41  58  27 /   0   0  10  40
CAPULIN.........................  73  37  62  31 /   0   0   0  10
RATON...........................  76  37  66  32 /   0   0   5  10
SPRINGER........................  75  42  64  34 /   0   0   5  10
LAS VEGAS.......................  70  39  60  26 /   0   0  10  20
CLAYTON.........................  80  46  73  37 /   0   0   0  10
ROY.............................  74  45  67  37 /   0   0   0  10
CONCHAS.........................  79  48  72  41 /   0   0   0  10
SANTA ROSA......................  79  46  70  40 /   0   0   0  10
TUCUMCARI.......................  85  49  78  43 /   0   0   0  10
CLOVIS..........................  82  47  78  39 /   0   0   0  10
PORTALES........................  83  46  80  40 /   0   0   0  10
FORT SUMNER.....................  85  49  79  39 /   0   0   0  10
ROSWELL.........................  87  48  79  41 /   0   0   0  10
PICACHO.........................  80  46  71  36 /   0   0   0  10
ELK.............................  75  44  65  35 /   0   0   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101>109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...
NMZ502-505-506-508-512>515-521-523-524-526>533-539-540.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE
FOLLOWING ZONES...NMZ521-523-524-526-539-540.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE
FOLLOWING ZONES...NMZ507-512>515-518>520-522-525-527>538.

RED FLAG WARNING FROM 11 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ104-108.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ502-505-506-508-511.

WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ502>506-508>511.

&&

34/40
Hazardous weather outlook, Mar 17, 6:00 AM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAR 17 2012

NMZ501>540-181200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND VERY LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE LIKELY
ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AS WELL AS ALONG
AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. BLOWING DUST MAY
REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD WIND GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE ON
SUNDAY. BLOWING DUST MAY SIGNIFICANTLY REDUCE VISIBILITIES ACROSS
CENTRAL AND EASTERN NEW MEXICO. THE STRONG WINDS COMBINED WITH LOW
HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE NORTHEAST AND EAST CENTRAL PLAINS. BY SUNDAY AFTERNOON...A
STRONG COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND
PRECIPITATION TO WESTERN NEW MEXICO. PRECIPITATION SHOULD RAPIDLY
TURN TO SNOW BY SUNDAY EVENING AND WILL CONTINUE THROUGH MONDAY
BEFORE DIMINISHING. SIGNIFICANT SNOW ACCUMULATIONS WILL BE
POSSIBLE ACROSS PORTIONS OF WESTERN NEW MEXICO. AREAS OF BLOWING
AND DRIFTING SNOW MAY ADVERSELY IMPACT TRAVEL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:00 AM MDTWinter Storm WatchABQ24 hr

Nearby

Red Flag Warnings in New Mexico, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.